Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Can low hormone levels contribute to rapid heartbeats?
My wife is currently taking Metoprolol and Digoxin for heart palpitations. She walks regularly and has no limitations placed on her lifestyle with the exception of low sodium, no caffeine, etc. She is also post menopausal (68 years old) with her hormone levels very low (progesterone level is 15 when it should be between 100-150). Could the low hormone levels contribute to rapid heartbeat? Your response is very much appreciated. Thank you!
submitted by Jackson from San Antonio, Texas on 8/25/2012
by Texas Heart Institute cardiologist, Michael J. Mihalick, MD
Dear Jackson, The short answer to your question is: Maybe.
Palpitations have been described in perimenopausal women for some time. There are sexual differences in the types of arrhythmia experienced by men and women as well as their response to therapy. These differences were initially thought to be due to hormonal effects. The clustering of symptoms around the time of menopause has thought to be due, at least in part, to the hormonal changes that are occurring at that time. For example, estrogen and progesterone were thought to be the reason that coronary heart disease develops later in women. However, post menopausal hormonal therapy with estrogen and progestins have been shown to increase coronary disease risk. In post hysterectomy patients, estrogen alone does not decrease the risk of coronary disease. Starting hormone replacement therapy soon after menopause did seem to have a beneficial effect on CAD compared to starting it late (10 years) post menopause. Suffice it to say that these equivocal results have resulted in hormone therapy not being recommended as part of the strategy to reduce the risk of heart disease in women. These hormonal effects are at best complex. There are probably other factors specific for females not related to estrogen and progesterone that may be causative. The triggering of palpitations is complex and it is thought that stress plays a significant role. Besides social pressures that are more specific to women, the addition of post menopausal symptoms can often be disabling. If the vasomotor symptoms of menopause appear to be a trigger for palpitations in an individual, relieving them with low dose hormonal therapy may be an effective treatment.
Remember, if there is no evidence of structural heart disease, the prognosis is good. Sincerely.
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2012